Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 484, NWS Birmingham, AL

December 28, 2005Jefferson County, Shelby County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Dec 28, 2005, 11:38 AM CST for Jefferson County, Shelby County, Alabama. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 28, 2005, 11:38 AM CST (17:38 UTC)
Expired
Dec 28, 2005, 12:15 PM CST
In force
37 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Jefferson County, AL, Shelby County, AL

The radar

The Birmingham radar (KBMX), 37 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 28, 11:48 AM CSTHAIL 0.75Inverness, ALPENNY SIZE HAIL IN INVERNESS ON US HWY 280.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.6 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 281739
SVRBMX
ALC073-117-281815-
/O.NEW.KBMX.SV.W.0484.051228T1738Z-051228T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1138 AM CST WED DEC 28 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL JEFFERSON COUNTY IN CENTRAL ALABAMA
  NORTHEASTERN SHELBY COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE AREA OF OAK MOUNTAIN STATE PARK

* UNTIL 1215 PM CST

* AT 1137 AM CST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR
  INVERNESS...OR ABOUT NEAR OAK MOUNTAIN STATE PARK...AND MOVING
  NORTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CAHABA HEIGHTS...LAKE PURDY...VANDIVER AND LEEDS.

HAIL UP TO THE SIZE OF QUARTERS HAS BEEN REPORTED IN RIVERCHASE WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3344 8685 3357 8656 3356 8655 3355 8650
      3352 8650 3350 8647 3350 8638 3341 8639
      3328 8676 3343 8685

$$

JD/81
1 follow-up statement
000 
WWUS54 KBMX 281753
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1153 AM CST WED DEC 28 2005

ALC073-117-281815-
/O.CON.KBMX.SV.W.0484.000000T0000Z-051228T1815Z/
SHELBY AL-JEFFERSON AL-
1153 AM CST WED DEC 28 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CST
FOR EAST CENTRAL JEFFERSON AND NORTHEASTERN SHELBY COUNTIES...

AT 1152 AM CST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR VANDIVER...
OR ABOUT 10 MILES NORTHEAST OF OAK MOUNTAIN STATE PARK...MOVING EAST
AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEEDS.

LAT...LON 3344 8685 3357 8656 3356 8655 3355 8650
      3352 8650 3350 8647 3350 8638 3341 8639
      3328 8676 3343 8685

$$

JD/81

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 5:05 AM CST, 6 hours 33 minutes earlier.

Area forecast discussion, Dec 28, 5:05 AM CST, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
505 AM CST WED DEC 28 2005

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT.

UNCERTAINTY IS THE WORD OF THE DAY. A VERY DIFFICULT FORECAST IS ON
TAP FOR TODAY. CURRENTLY...A LINE OF SHOWERS DEVELOPED JUST SOUTH
OF INTERSTATE 20 IS CURRENTLY MOVING TO THE EAST. THIS MAY BE WHAT
THE MODELS WERE PREDICTING EARLY ON. I BELIEVE A LOW LEVEL JET
TRIGGERED THIS LINE. THE MAIN FRONT CURRENTLY EXTENDS FROM EAST
TEXAS TO NORTH LOUISIANA INTO ARKANSAS.

THERE ARE NOT ANY MAJOR DISAGREEMENTS BETWEEN MODELS FOR TODAY AS
FAR AS THE PROGRESSION OF THIS SYSTEM GOES. WHAT I AM CONFUSED
THOUGH IS THAT MODELS ARE MOVING THE BULK OF THE RAIN EARLY WAY
AHEAD OF THE FRONT AND WELL AHEAD OF THE SURFACE BASED
INSTABILITY. ETA IS SHOWING LIS IN THE -5 TO -7 RANGE ALONG WITH
CAPES OVER 2000 MAINLY ALONG OUR SOUTHERN ZONES THIS AFTERNOON
AHEAD OF THE FRONT. THE GFS IS NOT AS ROBUST WITH THE
INSTABILITY...BUT IT DOES SHOW SOME NONETHELESS. NEITHER MODEL
DEVELOPS ANY RAIN AHEAD OF THE FRONT THIS AFTERNOON. THERE ARE A
COUPLE OF THINGS THAT COULD CAUSE THIS. THE UPPER LEVEL DYNAMICS
ARE NOT LINING UP WITH THE SURFACE BASED INSTABILITY. WITH THE 850
JET MOVING WELL AHEAD...IT WILL PUSH ALL OF THE UPPER LEVEL
MOISTURE ALONG WITH IT THEREFORE LEAVING THE AIR PRETTY DRY OVER
THE UNSTABLE AREA. WITHOUT ANY MOISTURE...IT WILL BE PRETTY HARD
TO GET THINGS GOING. EVEN THE UKMET IS IN GOOD AGREEMENT WITH THE
GFS AND ETA. BUT...WITH MY CONFIDENCE BEING VERY LOW...I WAS NOT
READY TO LOWER POPS OVER MY WESTERN ZONES. SO AS FAR AS THE
FORECAST GOES...EASTERN ZONES STILL LOOK LIKE THEY WILL HAVE THE
BETTER CHANCE OF RAIN...HENCE THEY WILL GO WITH LIKELY POPS. THE
REST OF THE CWA WILL GO A CHANCE. THE UPPER LEVEL LOW PRESSURE
ASSOCIATED WITH THE FRONT WILL REMAIN WELL NORTH OF OUR AREA AND
SHOULD NOT CAUSE ANY PROBLEM HERE. WINDS WILL ALSO BE A PROBLEM
TODAY. A TIGHT PRESSURE GRADIENT WILL BE IN PLACE AHEAD OF THE
FRONT. WIND GUSTS OF UP TO 25 MPH WILL BE POSSIBLE TODAY. SO A
LAKE WIND ADVISORY WILL BE IN PLACE UNTIL 4 PM.

AS FAR AS CHANCES FOR SEVERE WEATHER...THEY LOOK VERY MINIMAL AT
THIS TIME. IF ANY DO OCCUR...IT LOOKS LIKE OUR SOUTHERN ZONES MAY
HAVE THE BEST CHANCE.

FOR THE REST OF THE SHORT TERM...FRONT WILL QUICKLY MOVE OUT OF
THE AREA LATE TONIGHT. LOW CLOUDS WILL HANG AROUND THROUGH EARLY
THURSDAY BUT THEY SHOULD BE OUT OF HERE BY THURSDAY AFTERNOON.
ETAMOS TEMPS ARE WAY TO COLD FOR TOMORROW. I AM NOT QUITE SURE
WERE ITS PULLING THOSE NUMBERS FROM. IN SOME SPOTS...TEMPERATURES
DIFFERENCES WITH THE GFS ARE AS HIGH AS 10 DEGREES. I THINK THE
GFS IS HANDLING THIS MUCH BETTER...SO WENT WITH THE GFS THE REST
OF THE WAY. FRIDAY IS LOOKING THE SAME WAY. THERE WILL BE PLENTY
OF SUN...BUT AGAIN THE METMOS SHOWS SOME VERY COLD TEMPERATURES.
THIS IS NOT AN ARCTIC AIRMASS. SO I AM NOT REALLY SURE WHERE THE
ETA IS GETTING THESE NUMBERS FROM.

THE NEXT SYSTEM TO AFFECT THE FORECAST AREA WILL BE MOVING IN
FRIDAY NIGHT INTO SATURDAY. TOO EARLY TO SAY IF WE WILL HAVE ANY
STRONG OR SEVERE THUNDERSTORMS. WE WILL KEEP AND EYE ON IT.

.LONG TERM...SUNDAY THROUGH TUESDAY.

WEAK HIGH PRESSURE REMAINS ACROSS THE AREA ON SUNDAY...THEN RETURN
FLOW DEVELOPS SUNDAY NIGHT. WILL INCLUDE A SLIGHT CHANCE OF
SHOWERS SUNDAY NIGHT. ANOTHER COLD FRONT WILL MOVE RAPIDLY INTO
AND ACROSS THE AREA MONDAY AND MONDAY NIGHT. WILL ONCE AGAIN
FORECAST A CHANCE OF SHOWERS AND THUNDERSTORMS AREA-WIDE MONDAY
AND MONDAY NIGHT. HIGH PRESSURE BUILDS IN FROM WEST ON TUESDAY
BRINGING A RETURN TO DRIER WEATHER. MILD TEMPERATURES WILL
CONTINUE WITH OVERNIGHT LOWS MAINLY IN THE 40S AND HIGH
TEMPERATURES IN THE 60S WITH A FEW LOCATIONS ACROSS THE SOUTH
REACHING INTO THE LOWER 70S SUNDAY AND MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     59  38  50  29 /  50  20   0  10
ANNISTON    61  39  51  31 /  50  10   0  10
BIRMINGHAM  62  39  52  33 /  40  10   0  10
TUSCALOOSA  64  37  58  35 /  30   0   0  10
CALERA      63  40  53  32 /  40  10   0  10
AUBURN      63  42  52  36 /  60  10   0  10
MONTGOMERY  66  42  58  34 /  50  10   0  10
TROY        66  42  58  34 /  60  10   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

10/50
Hazardous weather outlook, Dec 28, 11:22 AM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1122 AM CST WED DEC 28 2005

ALZ011>015-017>050-291722-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1122 AM CST WED DEC 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

...AREA OF SLIGHT RISK SHIFTED SLIGHTLY EAST...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH 6 PM TODAY
MAINLY ALONG AND EAST OF A LINE FROM SELMA TO CLANTON TO CENTRE. A
STRONG UPPER LEVEL SYSTEM WITH AN ASSOCIATED COLD FRONT WILL MOVE
INTO AND ACROSS THE AREA THIS AFTERNOON ALLOWING SCATTERED
THUNDERSTORMS TO DEVELOP. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
THREATS...HOWEVER ENOUGH SHEAR MAY BE PRESENT TO ALLOW SOME STORMS TO
ROTATE AND POSSIBLY PRODUCE AN ISOLATED TORNADO...MAINLY ACROSS THE
SOUTHEAST SECTIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN ACTIVE PATTERN WILL CONTINUE THROUGH THE PERIOD AND STRONG
STORMS WILL BE POSSIBLE ON SATURDAY AND AGAIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED TODAY.

JD/81

In the hours before

Special weather statement, Dec 28, 11:36 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1136 AM CST WED DEC 28 2005

ALZ024-025-281800-
JEFFERSON-SHELBY-
1136 AM CST WED DEC 28 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY AND JEFFERSON
COUNTIES UNTIL NOON CST...

...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL ARE POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 1131 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER OAK MOUNTAIN STATE PARK...MOVING NORTHEAST AT 25
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OAK MOUNTAIN STATE
PARK...HOMEWOOD...INVERNESS...CAHABA HEIGHTS...LAKE PURDY...VANDIVER
AND LEEDS THROUGH NOON CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 3:42 AM CSTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more12 hr
Dec 28, 11:54 AM CSTSevere Thunderstorm WarningBMXBullock36 min
Dec 28, 12:04 PM CSTSevere Thunderstorm WarningBMXSt. Clair, Talladega41 min
Dec 28, 12:11 PM CSTSevere Thunderstorm WarningBMXBarbour34 min
Dec 28, 12:12 PM CSTSevere Thunderstorm WarningBMXShelby14 min
Dec 28, 12:18 PM CSTSevere Thunderstorm WarningBMXRussell57 min
Dec 28, 12:22 PM CSTSevere Thunderstorm WarningBMXBarbour38 min
Dec 28, 12:40 PM CSTSevere Thunderstorm WarningBMXLee20 min
Dec 28, 12:52 PM CSTTornado WarningBMXRussell23 min
Dec 28, 12:54 PM CSTSevere Thunderstorm WarningBMXCoosa, Tallapoosa60 min
Dec 28, 12:55 PM CSTSevere Thunderstorm WarningBMXCalhoun, Talladega35 min
Dec 28, 1:05 PM CSTSevere Thunderstorm WarningBMXClay25 min
Dec 28, 1:08 PM CSTSevere Thunderstorm WarningBMXBarbour52 min
Dec 28, 1:11 PM CSTSevere Thunderstorm WarningBMXShelby, Talladega49 min
Dec 28, 1:12 PM CSTSevere Thunderstorm WarningBMXBullock26 min
Dec 28, 1:17 PM CSTSevere Thunderstorm WarningBMXCoosa43 min
Dec 28, 1:29 PM CSTSevere Thunderstorm WarningBMXCalhoun31 min
Dec 28, 1:40 PM CSTSevere Thunderstorm WarningBMXLowndes32 min
Dec 28, 1:42 PM CSTSevere Thunderstorm WarningBMXChambers48 min
Dec 28, 1:46 PM CSTSevere Thunderstorm WarningBMXCleburne44 min
Dec 28, 1:49 PM CSTSevere Thunderstorm WarningBMXPike26 min
Dec 28, 1:50 PM CSTSevere Thunderstorm WarningBMXRandolph40 min
Dec 28, 1:51 PM CSTSevere Thunderstorm WarningBMXMontgomery39 min
Dec 28, 1:56 PM CSTSevere Thunderstorm WarningBMXBarbour49 min
Dec 28, 1:57 PM CSTSevere Thunderstorm WarningBMXClay, Coosa, Tallapoosa33 min
Dec 28, 2:09 PM CSTSevere Thunderstorm WarningBMXElmore51 min
Dec 28, 2:25 PM CSTSevere Thunderstorm WarningBMXChambers, Randolph50 min
Dec 28, 2:26 PM CSTSevere Thunderstorm WarningBMXBullock, Macon45 min
Dec 28, 2:29 PM CSTSevere Thunderstorm WarningBMXTallapoosa16 min
Dec 28, 2:42 PM CSTSevere Thunderstorm WarningBMXBarbour26 min
Dec 28, 2:53 PM CSTSevere Thunderstorm WarningBMXBullock, Montgomery15 min
Dec 28, 3:44 PM CSTSevere Thunderstorm WarningBMXBullock21 min
Dec 28, 4:03 PM CSTSevere Thunderstorm WarningBMXBarbour, Bullock, Russell16 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.